High Wind, Gray
- When
- April 20, 12:26 PM CST
- Where
- Gray forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
An upper level system brought some stronger winds aloft along with a cold front. The cold front brought breezy northwest to northerly winds with the initial passage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level system brought some stronger winds aloft along with a cold front. The cold front brought breezy northwest to northerly winds with the initial passage. It also helped a couple of isolated areas across the combined Oklahoma and Texas Panhandle gust as high as 58 to 59 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 11:20 AM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1220 PM CDT Thu Apr 20 2023
...New AVIATION...
.SHORT TERM ...
(Today through Friday night)
Issued at 413 AM CDT Thu Apr 20 2023
Cold front has pushed through the Panhandles and today's highs
will be much cooler. Upper level trough will linger over the
central CONUS. A shortwave will approach under northwest flow,
which will kick in some warmer air to the Panhandles. With this
shortwave there will be some mid level moisture transport and just
enough lift to kick off some high based showers. The showers will
likely be just virga as the air below will still be very dry.
This could lead to some dry microbursts today as well with wind
gusts in the 50 to 55 mph range. The instability aloft is around
100-200 J/kg of CAPE, so it's not completely impossible to get a
rouge lightning strike with these high based showers. But the
shear associated with such minimal CAPE values would suggest that
it's too strong to get good vertical development for the lightning
strike potential, so have just left the slight chance showers in
the forecast and held off the mention of thunder.
With the upper trough still to the north and some cooler
temperatures pushing in with the backside of the shortwave, we can
expect some areas to the northwest to fall to or below freezing
tonight and therefore a freeze watch is in effect for the
northwest Panhandles.
On Friday the upper level trough will be a bit further east and
we'll get another push of warm air to the south, allowing for
temperatures to be in the upper 60s to lower 70s. The southwest
would be the warmest area with the northeast the coolest. Some
reinforced cold air on the back side of the trough suggest that we
may be in for another push of colder air that might lead to
freezing temperatures again Friday night into Saturday. Right now
NBM is a bit on the warmer side with Cimarron County coming in
right around freezing for the low, but wouldn't be surprised if
future models come in a bit colder.
Weber
&&
.LONG TERM ...
(Saturday through Wednesday)
Issued at 413 AM CDT Thu Apr 20 2023
A pattern change is on the way this weekend into next week. While
there is still plenty of uncertainty with the fine details, the
overall pattern favors cooler than normal temperatures and near
to above normal rainfall. There is even a subset of ensemble
members producing snowfall Sunday morning and again on Wednesday,
and more still producing thunderstorms Monday and Tuesday.
This active pattern suggested in the latest output is due to a
notable increase in Pacific moisture as the current longwave
trough moves east leading to west-northwest flow aloft. The H5 and
H25 flow becomes more messy Sunday into Monday as a low amplitude
ridge moves across the Great Basin north of but almost in phase
with a low amplitude trough as it moves over the Desert
Southwest. This helps maintain the Pacific moisture while also
tapping into some subtropical moisture early next week. Meanwhile,
a backdoor front is progged to enter the area Saturday and could
lead to an extended period of weak upslope flow through at least
Sunday (along with much cooler conditions).
Subtle waves traversing the resulting split flow could spark
showers as early as Sunday (possibly even some snow showers
depending on the strength of aforementioned backdoor front).
Then, return flow increases on Monday as a surface high shifts
east of the area resulting in better low level moisture transport
from the gulf. The latest ensembles members do hint at some
instability developing Monday and Tuesday, with at least a low to
medium chance of seeing SBCAPE over 1000 J/kg as dew points rise
into the 50s. It's way too early to go into any mesoscale
analysis, but suffice to say strong to severe storms certainly
can't be ruled out Monday or Tuesday as these will be the warmest
and most unstable days of the next 7 and at least some shear will
be present given modest zonal flow aloft. Another front looks
possible late Tuesday into Wednesday which will bring temperatures
back down below normal for mid to late week, and disturbances in
the upper level flow may continue to provide opportunities for
moisture. We can only hope!
Ward
&&
.AVIATION...
(18Z TAFS)
Issued at 1125 AM CDT Thu Apr 20 2023
VFR conditions are expected through this period. Winds will
generally weaken through the afternoon today, and a cold front is
expected to move in from the northwest this evening impacting KDHT
first. There is a very small chance for rain for KGUY from 21z to
09z, however, confidence is too low to include in the TAF. Gusty
winds may accompany this activity if it occurs.
&&
.FIRE WEATHER...
Breezy southwest winds today across the southwestern Panhandles
with RH values down as low as 9 percent will allow for RFTI's of 5
to 7. Again, this will mainly be in the southwest Panhandles.
However, the rest of the Panhandles will still be on the dry side
with RH values in the 8-13 percent range. Winds will be pretty
tame and in the 15 to 20 mph range. RFTI's will generally be
around 2 to 3 for the northern and western Panhandles. Given the
ERC's well above the 90th percentile, we'll technically be in
critical conditions today as well. This is a very low-end
critical situation, but still meets the warning requirements. The
greatest concern will be that southwest corner in Deaf Smith and
Oldham County. Side note: While confidence is low there's a small
chance that we could get some elevated virga showers across the
northern and central Panhandles this afternoon. The gusty winds
that could come out of the showers could make for erratic winds if
a fire should occur. Additionally, if a rouge shower get's enough
of an updraft, it may be able to generate a rogue lightning
strike or two, which would be dry and very well could be an issue
with the fuels.
Weber
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 37 69 40 63 / 0 0 0 0
Beaver OK 37 66 36 58 / 20 0 0 0
Boise City OK 29 65 32 55 / 10 0 0 0
Borger TX 40 71 41 64 / 0 0 0 0
Boys Ranch TX 37 70 39 63 / 0 0 0 0
Canyon TX 37 70 40 65 / 0 0 0 0
Clarendon TX 43 70 42 63 / 0 0 0 0
Dalhart TX 30 66 34 58 / 10 0 0 0
Guymon OK 34 66 34 57 / 20 0 0 0
Hereford TX 35 71 39 65 / 0 0 0 0
Lipscomb TX 39 68 38 58 / 10 10 0 0
Pampa TX 39 68 39 60 / 0 0 0 0
Shamrock TX 43 70 41 63 / 10 10 0 0
Wellington TX 45 71 42 66 / 0 10 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT this evening for TXZ001>004-
006>008-011-012-016-017-317.
Freeze Watch from late tonight through Friday morning for TXZ001-
002-006.
OK...Red Flag Warning until 10 PM CDT this evening for OKZ001>003.
Freeze Watch from late tonight through Friday morning for OKZ001-
002.
&&
SHORT TERM...89
LONG TERM....07
AVIATION...52Hazardous Weather Outlook National Weather Service Amarillo TX 405 AM CDT Thu Apr 20 2023 OKZ001>003-TXZ001>020-317-202115- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 405 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Breezy to windy conditions in the eastern Panhandles with the cold front early this morning. Some blowing dust will be accompanying those winds. A Wind Advisory is in effect through 5 AM for the eastern Panhandles. Critical Fire Weather will be in play today across the southwest Panhandles, with other areas across the north and west being elevated to low end critical from breezy winds and low relative humidity values. Freezing temperatures may occur in the northwestern Texas and western Oklahoma Panhandles tonight into early Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Monday and Tuesday may have thunderstorms. At this time the threat for severe weather is low, but can't be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095471, 1095472.